Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 7, 2003, 6:15 PM CDT for Ward County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 6:15 PM CDT (23:15 UTC)
- Expired
- May 7, 2003, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
664 WUUS53 KBIS 072315 SVRBIS NDC101-072345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 615 PM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 645 PM CDT * AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF KENMARE...OR ABOUT 44 MILES NORTHWEST OF MINOT...MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KENMARE AT 620 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4856 10224 4856 10187 4870 10187 4879 10215 $$ JV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:00 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 7, 3:00 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT WED MAY 7 2003 I WILL BE FOLLOWING THE AVIATION MODEL...AND ITS OUTPUT TODAY ECHOES WHAT IT STARTED TO SHOW YESTERDAY...NAMELY THAT THE FIRST IMPULSE THROUGH OUR REGION WILL BE THE MAIN RAIN PRODUCER TONIGHT THROUGH FRIDAY. THE SECOND IMPULSE WILL GO TOO FAR SOUTH TO HAVE A MAJOR IMPACT ON THE WEATHER SATURDAY AND SUNDAY...ALTHOUGH A LITTLE OF ITS BACKWASH MAY SWIPE THE SOUTHEASTERN QUARTER OF OUR FORECAST AREA. IN THE NEARER TERM...CONVECTION HAS ALREADY BEGUN IN THE FAR WEST CENTRAL PART OF THE STATE...AND I EXPECT IT TO EXPAND AND AFFECT MOST PARTS OF THE FORECAST AREA OVERNIGHT. .BIS...NONE. RSL
Hazardous weather outlook, May 7, 5:29 AM CDT, 12 hours 46 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 529 AM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 7, 2:43 PM CDT, 3 hours 32 minutes before
NDZ009-017-072030 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 243 PM CDT (143 PM MDT) WED MAY 7 2003 AT 235 PM CDT (135 MDT) LOCAL RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS NEAR SIDNEY MONTANA...MOVING NORTH AT 25 MPH. TOWNS IN THE PATH OF THESE STORMS INCLUDE EAST FAIRVIEW...CARTWRIGHT AND TRENTON. THESE STORMS MAY PRODUCE A BRIEF PERIOD OF MODERATE RAINFALL...WIND GUSTS TO 40 MPH...A FEW PIECES OF SMALL HAIL AND DANGEROUS LIGHTNING AS THEY PASS THROUGH THE REGION. THOMSON
Special weather statement, May 7, 3:12 PM CDT, 3 hours 3 minutes before
NDZ009-017-072130 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 312 PM CDT (212 PM MDT) WED MAY 7 2003 AT 310 PM CDT (210 MDT) LOCAL RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN HALF OF MCKENZIE COUNTY MOVING INTO SOUTHERN WILLIAMS COUNTY. SMALL HAIL WAS REPORTED NEAR SATHER DAM AT 310 PM CDT. THE HEAVIEST THUNDERSTORM WAS LOCATED NEAR TRENTON MOVING NORTHEAST AT 25 MPH. THIS STORM WILL APPROACH WILLISTON BY 320 PM CDT...BRINGING BRIEF HEAVY RAINFALL...DANGEROUS LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH. BURKE
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:12 PM CDT | Severe Thunderstorm Warning | BIS | Oliver | 33 min |
| May 7, 5:19 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 26 min |
| May 7, 5:27 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 48 min |
| May 7, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 61 min |
| May 7, 5:49 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 41 min |
| May 7, 6:04 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 56 min |
| May 7, 6:36 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 54 min |
| May 7, 6:47 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.